Regular Papers

International Journal of Control, Automation and Systems 2023; 21(3): 711-726

Published online March 8, 2023

https://doi.org/10.1007/s12555-022-0675-6

© The International Journal of Control, Automation, and Systems

Adaptive Control of a Flexible Varying-length Beam with a Translating Base in the 3D Space

Phuong-Tung Pham, Quoc Chi Nguyen*, Junghan Kwon, and Keum-Shik Hong

Ho Chi Minh City University of Technology

Abstract

This paper investigates a control scheme for a variable-length beam attached to a translating base under an unknown boundary disturbance. The axial beam motion is assumed pre-defined. A hybrid system consisting of a gantry, a trolley, and an expandible cantilever beam attached to the trolley is considered. Two control forces are applied to the trolley and the gantry, respectively, to position them and suppress the vibration of the beam. According to Hamilton’s principle, a nonlinear mathematical model is developed describing the dynamics of the transverse and lateral oscillations of the beam, trolley, and gantry. Based on this dynamic model, a robust adaptive control law is developed to handle the closed-loop stability of the axially moving system with unknown disturbances. Stability analysis using the Lyapunov method proves that the closed-loop system under the proposed control law is uniformly ultimately bounded. Finally, numerical simulations verify the proposed control laws’ effectiveness.

Keywords Adaptive control, axially moving system, boundary control, flexible cantilever beam, Lyapunov method, varying length.

Article

Regular Papers

International Journal of Control, Automation and Systems 2023; 21(3): 711-726

Published online March 1, 2023 https://doi.org/10.1007/s12555-022-0675-6

Copyright © The International Journal of Control, Automation, and Systems.

Adaptive Control of a Flexible Varying-length Beam with a Translating Base in the 3D Space

Phuong-Tung Pham, Quoc Chi Nguyen*, Junghan Kwon, and Keum-Shik Hong

Ho Chi Minh City University of Technology

Abstract

This paper investigates a control scheme for a variable-length beam attached to a translating base under an unknown boundary disturbance. The axial beam motion is assumed pre-defined. A hybrid system consisting of a gantry, a trolley, and an expandible cantilever beam attached to the trolley is considered. Two control forces are applied to the trolley and the gantry, respectively, to position them and suppress the vibration of the beam. According to Hamilton’s principle, a nonlinear mathematical model is developed describing the dynamics of the transverse and lateral oscillations of the beam, trolley, and gantry. Based on this dynamic model, a robust adaptive control law is developed to handle the closed-loop stability of the axially moving system with unknown disturbances. Stability analysis using the Lyapunov method proves that the closed-loop system under the proposed control law is uniformly ultimately bounded. Finally, numerical simulations verify the proposed control laws’ effectiveness.

Keywords: Adaptive control, axially moving system, boundary control, flexible cantilever beam, Lyapunov method, varying length.

IJCAS
May 2024

Vol. 22, No. 5, pp. 1461~1759

Stats or Metrics

Share this article on

  • line

Related articles in IJCAS

IJCAS

eISSN 2005-4092
pISSN 1598-6446